Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 180, NWS North Platte, NE

July 5, 2016Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 5, 2016, 5:34 PM MDT for Sheridan County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2016, 5:34 PM MDT (23:34 UTC)
Expired
Jul 5, 2016, 6:00 PM MDT
In force
26 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 170 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
2406 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WUUS53 KLBF 052334
SVRLBF
NEC161-060000-
/O.NEW.KLBF.SV.W.0180.160705T2334Z-160706T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
534 PM MDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 600 PM MDT

* AT 534 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ALLIANCE
  AIRPORT...OR NEAR ALLIANCE...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ANTIOCH...KRAUSE LAKE AND WICKSON LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4222 10251 4202 10248 4201 10270 4209 10270
      4210 10274 4219 10274
TIME...MOT...LOC 2334Z 263DEG 23KT 4208 10279 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
2 follow-up statements
848 
WWUS53 KLBF 052345
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 PM MDT TUE JUL 5 2016

NEC161-060000-
/O.CON.KLBF.SV.W.0180.000000T0000Z-160706T0000Z/
SHERIDAN NE-
545 PM MDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHWESTERN SHERIDAN COUNTY...

AT 545 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANTIOCH...OR 9
MILES EAST OF ALLIANCE...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ANTIOCH AND WICKSON LAKE. 

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 96 AND 107.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4221 10251 4202 10248 4201 10270 4209 10270
      4210 10274 4217 10274
TIME...MOT...LOC 2345Z 263DEG 23KT 4209 10269 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
963 
WWUS53 KLBF 052357
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
557 PM MDT TUE JUL 5 2016

NEC161-060006-
/O.EXP.KLBF.SV.W.0180.000000T0000Z-160706T0000Z/
SHERIDAN NE-
557 PM MDT TUE JUL 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHERIDAN COUNTY
WILL EXPIRE AT 600 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4221 10251 4202 10248 4201 10270 4209 10270
      4210 10274 4217 10274
TIME...MOT...LOC 2355Z 263DEG 23KT 4209 10269 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:01 PM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 5, 2:01 PM MDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
301 PM CDT TUE JUL 5 2016

.SYNOPSIS...
Issued at 301 PM CDT Tue Jul 5 2016

Isolated to scattered showers with a few embedded thunderstorms have
been ongoing most of the day across the area. This has kept temps
cooler than originally expected due to the clouds, however in a few
locations where the sun was able to shine for a few hours temps
soared into the mid 90s (like OGA which last ob reported 96). A
surface low was analyzed across S Dakota with a warm front into Iowa
and a cold front trailing into Wyoming. Little change from yesterday
with the upper levels as generally zonal flow across the high
plains.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 301 PM CDT Tue Jul 5 2016

A couple of weak boundaries across the CWA late this afternoon will
be focus for some isolated/scattered thunderstorms. CAPE is good
however marginal shear. Storms will move quickly to the northeast.
More of a focus will be the an upper level disturbance as it drifts
across the area. The wave has already started to fire convection
across se Wyoming and ne Colorado. Meanwhile overnight the cold
front will drift across the area and stall to the south.

Models are expecting more sun in the wake of this evenings storms
with highs in the upper 80s to mid 90s, warmest across sw zones. At
this time this looks good however was expected more sun today which
gives me less than normal confidence. Still going to see moisture
across the area and another reinforcing cold front will approach the
area. In addition should see another upper level disturbance.
Tomorrow the shear is a little stronger and continue to see good
afternoon instability. Good model consensus about storms firing
early across western S Dakota and pushing to the southeast with the
cold front. The question is the southwestward extent of the
development and the timing. High pops across n central and will
monitor for western Nebraska.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 301 PM CDT Tue Jul 5 2016

Jet lies along the US canadian border with mainly zonal flow
across the lower 48. Stationary boundary will lie across western
Nebraska on Wednesday with convection continuing into the evening
mainly over northern Nebraska as upper trough moves onto the
northern plains. Showers ending over north central zones Oneill
vicinity as we get on backside of upper trough. Highs Thursday and
Friday in the 80s as cooler air filters in behind the upper low.
Heat returns Saturday and Sunday as ridge builds in from the west.
Precipitation confined further west as it develops along the front
range of the Rockies and then moves east into more stable air and
diminishing. Stronger upper system moving into Idaho through the
weekend with increasing chances of precipitation through western
Nebraska through the beginning of the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1245 PM CDT Tue Jul 5 2016

Active weather across the area the next 15 hours. Isolated to
scattered showers with a few embedded thunderstorms early this
afternoon with additional and stronger storm development expected
later this afternoon into the evening hours. Coverage still
questionable and whether a direct impact to the terminal will be
seen. Higher confidence of impact over southwest into north
central Nebraska which impacts the KLBF terminal and looks to be
south and east of the KVTN terminal. Some of the storms could be
strong with gusty winds this evening. Overnight the thunderstorm
chances diminishes with generally light winds and high clouds
which continues into Wednesday morning.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Masek
SHORT TERM...Masek
LONG TERM...Power
AVIATION...Masek
Hazardous weather outlook, Jul 5, 2:16 PM MDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT TUE JUL 5 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-062030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
316 PM CDT TUE JUL 5 2016 /216 PM MDT TUE JUL 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. MOSTLY ISOLATED STORM
COVERAGE IS EXPECTED. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE FAR EASTERN PORTION OF THE OUTLOOK
AREA...ALONG AND EAST OF A NORTH PLATTE TO ONEILL LINE. ELSEWHERE
A MARGINAL RISK OF SEVERE WEATHER EXISTS. LARGE HAIL AND WIND
DAMAGE ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE RISK OF SEVERE WEATHER INCREASES WEDNESDAY AND MORE ORGANIZED
STORM DEVELOPMENT IS EXPECTED. STORM COVERAGE COULD BECOME
SCATTERED ACROSS NORTH CENTRAL NEBRASKA AND THERE IS SOME TORNADO
RISK IN ADDITION TO WIND DAMAGE AND LARGE HAIL. STORM DEVELOPMENT
COULD COMMENCE DURING THE AFTERNOON ACROSS NORTHWESTERN NEBRASKA
AND SPREAD SOUTHEAST IN THE EVENING.

MOSTLY ISOLATED THUNDERSTORM COVERAGE IS EXPECTED ON THURSDAY
EAST OF VALENTINE AND BROKEN BOW. A FEW STRONG OR ISOLATED SEVERE
STORMS COULD FORM. THE RISK IS LARGE HAIL AND WIND DAMAGE.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY AND MOSTLY
ISOLATED STORM COVERAGE IS EXPECTED. THE RISK OF SEVERE WEATHER
IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, Jul 5, 4:43 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
443 PM MDT TUE JUL 5 2016

NEZ022-035-056-057-052330-
GARDEN-KEITH-DEUEL-ARTHUR-
443 PM MDT TUE JUL 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ARTHUR...
SOUTHEASTERN GARDEN...EASTERN DEUEL...WESTERN KEITH AND NORTHWESTERN
PERKINS COUNTIES...

AT 442 PM MDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTHEAST OF OSHKOSH TO NEAR JULESBURG...AND
MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OSHKOSH...BIG SPRINGS...BRULE...LEWELLEN...BARTON...LEMOYNE...
INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...BELMAR...
GOLDENEYE STATE WILDLIFE MANAGEMENT AREA...
CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA...
ASH HOLLOW STATE HISTORICAL PARK...LAKE VIEW CAMPGROUND...
BLUEWATER BATTLEFIELD STATE HISTORICAL PARK...
OTTER CREEK CAMPGROUND...WINDLASS HILL...RUTHON...
EAGLE GULCH CAMPGROUND AND MEGEATH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 132.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 93 AND 121.

IF YOU ARE ON OR NEAR LAKE MCCONAUGHY...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4156 10235 4156 10180 4100 10180 4100 10195
      4101 10205 4100 10235
TIME...MOT...LOC 2242Z 267DEG 25KT 4150 10227 4105 10226

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:33 PM MDTSpecial Weather StatementLBFCherry42 min
Jul 5, 4:43 PM MDTSpecial Weather StatementLBFDeuel47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.